Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 164, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2000, 8:09 AM CDT for Monona County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 5, 2000, 8:09 AM CDT (13:09 UTC)
- Expired
- Jul 5, 2000, 8:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monona County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 051310 SVROMA IAC133-051345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 809 AM CDT WED JUL 5 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 845 AM CDT * AT 806 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF MAPLETON...OR ABOUT 39 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST SOUTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 845 AM CDT INCLUDE...MAPLETON. IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HENAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4217 9600 4204 9583 4228 9545 4244 9567 FOBERT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:40 AM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 5, 2:40 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 AM CDT WED JUL 5 2000 TSTMS...WITH THREAT OF SVR WX AND HEAVY RAIN...ARE THE PRIMARY FCST CONCERN FOR TODAY INTO THIS EVENING. SFC ANLYS EARLY THIS MORNING SHOWED A WARM FNT EXTENDING FROM LOW PRES OVER CO ALONG THE NE/KS BORDER AND INTO NRN MO. FNT APPEARED TO BE N OF FNB AND BIE IN THE FAR SRN PART OF THE FCST AREA. ANOTHER FNT...PROBABLY NEAR THE 850 MB LEVEL...SEEMED TO EXTEND FROM SERN IA INTO SERN SD. WILL HAVE TO MONITOR NRN PART OF THE AREA FOR PSBL CONVECTIVE DVLPMNT EARLY THIS MORNING. SFC DEWPOINTS WERE IN THE LOWER TO MID 70S OVER MOST OF NEBRASKA. CONVECTIVE COMPLEX IN THE DKTS AND MN WAS DROPPING ESE. OUTFLOW BOUNDARY FROM THIS WAS MOVING S...AND MAY INTERACT WITH STORMS MOVING NEWD FROM THE NE PNHDL. THOSE STORMS SEEM TO BE ASSOCIATED WITH A SPEED MAX AROUND 250 MB...AND A WEAK SHORTWAVE. THE ETA...NGM AND MM5 FROM NCAR ARE IN PRETTY GOOD AGREEMENT WITH THE EXPECTED SCENARIO FOR TODAY. STRONG STORMS ARE EXPECTED TO ORGANIZE OVER NCNTRL NE...THEN MOVE/PROPAGATE E OR ESE INTO ERN NE. CAP AT 700 MB WAS QUITE STRONG LAST EVENING...BUT MODELS SHOW THAT MID LEVEL TEMPS SHOULD COOL DURING THE DAY. HIGHS ON TUE WERE MAINLY IN THE MID 80S. WILL FCST MID TO UPPER 80S FOR MOST AREAS TODAY...BUT SLIGHTLY WARMER ALONG THE KS BORDER. TNGT...CONVECTIVE COMPLEX SHOULD MOVE OUT OF NERN NE...BUT LINGER OVER THE S. HEAVY RAIN EVENT FROM MONDAY EVENING INTO TUESDAY MORNING WAS MAINLY OVER THE SRN PART OF SERN NE. WILL NOT ISSUE A FLASH FLOOD WATCH FOR NERN NE FOR TODAY SINCE IT HAS BEEN A WHILE SINCE HEAVY RAIN FELL THERE. A WATCH MAY BE NEEDED ACROSS SERN NE TNGT. LOWS SHOULD BE AROUND 70 OR IN THE LOWER 70S FOR MUCH OF THE AREA TNGT. HIGHS THURSDAY SHOULD BE SIMILAR TO THOSE OF TODAY. WILL LOOK AT THE NEW MRF...BUT IT HAS BEEN TRYING TO MAKE THINGS HOT WITH HIGHS IN THE 90S FOR OVER A WEEK NOW. THE ECMWF AND UKMO ARE SIMILAR IN BUILDING A 500 MB RIDGE OVER THE MID PART OF THE COUNTRY FRIDAY THROUGH MONDAY...BUT CONFIDENCE IN THAT HAPPENING IS NOT HIGH. FIRST DRAFT OF THE WORK ZONES WAS JUST SENT. .OMA...NONE. MILLER
In the hours before
Special weather statement, Jul 5, 5:15 AM CDT, 2 hours 54 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 AM CDT WED JUL 5 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS NORTHEAST NEBRASKA...AND FROM LATE THIS AFTERNOON INTO THE EVENING OVER THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A VERY MOIST AND UNSTABLE AIRMASS REMAINED IN PLACE OVER THE AREA... AND A WARM FRONT OVER SOUTHEAST NEBRASKA WAS LIFTING NORTH. THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR DEVELOP ACROSS THE NORTHEAST PART OF THE STATE THIS AFTERNOON...THEN SPREAD OR MOVE SOUTHEAST LATE THIS AFTERNOON AND EVENING TOWARD EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. THE ATMOSPHERE SHOULD BECOME VERY UNSTABLE TODAY...AND THE VERTICAL WIND SHEAR IS EXPECTED TO INCREASE. THE AREA TO THE NORTHWEST OF A LINE FROM SEWARD TO WEST POINT AND ONAWA IOWA APPEARS TO HAVE A SLIGHTLY HIGHER CHANCE OF DAMAGING WINDS OR LARGE HAIL FROM THIS AFTERNOON INTO EARLY EVENING. EXCESSIVE RAINFALL...WHICH COULD CAUSE LOCAL FLOODING...IS ALSO POSSIBLE. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAY TEND TO LIMIT THE COVERAGE OF STORMS OVER THE SOUTHEAST PART OF NEBRASKA. MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:33 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 57 min |
| Jul 5, 1:50 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 40 min |
| Jul 5, 2:57 PM CDT | Severe Thunderstorm Warning | OAX | Page | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.